Hail, Sebastian
- When
- May 15, 12:06 PM CST
- Where
- Sebastian County, 1.51 mi WSW of Mansfield
- Measured
- 1.25 in hail
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 35.059, -94.253
Half dollar size hail damaged homes and vehicles.
Scattered strong to severe thunderstorms developed into west central Arkansas during the early afternoon of the 15th, ahead of an approaching cold front. The strongest thunderstorm produced large hail to half dollar size in Sebastian County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Scattered strong to severe thunderstorms developed into west central Arkansas during the early afternoon of the 15th, ahead of an approaching cold front. The strongest thunderstorm produced large hail to half dollar size in Sebastian County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 15, 11:40 AM CST, 26 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Tulsa OK
1240 PM CDT Thu May 15 2025
...New AVIATION...
.KEY MESSAGES...
Issued at 327 AM CDT Thu May 15 2025
- Weak cold front passes today with low shower and thunderstorm
chances southeast OK / northwest AR.
- An unsettled weather pattern continues through the weekend
into early next week. Severe weather potential will increase.
&&
.SHORT TERM...
(The rest of today )
Issued at 1056 AM CDT Thu May 15 2025
At mid morning, a weak cold front was positioned from just west of
Durant to near Stigler to the far northwest corner of Benton co
Arkansas. Along and east of the boundary, dewpoints of upper 60s
and lower 70s were reported as well as an unstable atmosphere.
These conditions were aiding in the scattered development of
mostly elevated showers and convection along and near the
boundary. This precip was quickly moving northeast within the mean
mid level flow. Meanwhile, behind the front, dewpoints in the 50s
to around 60 deg were common with temps in the 60s/lower 70s.
Through this afternoon, the boundary is expected to lose much of
its definition the farther east/southeast it travels into
southeast Oklahoma and northwest Arkansas. Weak elevated
frontogenetic forcing combined with instability becoming more
surface based will continue the threat of additional convective
development into this evening. The greater potential of this for
the CWA is along and east of the remaining 850-mb front over far
southeast Oklahoma into west central Arkansas. Limited severe
potentials exist through this evening with large hail and damaging
wind the primary threats. There is a non-zero tornado potential
across the far eastern periphery of the CWA in west central
Arkansas, though the slightly greater potential looks to remain
just east of the CWA.
Behind the front, continued mostly cloudy conditions and westerly
winds will keep temperatures cooler this afternoon with highs in
the upper 70s/lower 80s. More humid conditions are anticipated
ahead of the front as afternoon temperatures get into the 80s
along with the ongoing 60s/low 70 deg dewpoints. For the morning
update, have added adjustments to PoPs based on the
movement/location of the front and also adjusted hour
temp/dewpoint trends ahead of the front to hold on to the higher
dewpoints longer. The rest of the forecast seems to be on track at
this time.
&&
.LONG TERM...
(Tonight through Wednesday)
Issued at 327 AM CDT Thu May 15 2025
Another weak frontal boundary will move into northeast Oklahoma
early Friday. Isolated to scattered showers and thunderstorms are
expected to develop near this boundary Friday morning and advance
east into northwest Arkansas by late morning or afternoon. A few
of these storms may become marginally severe.
A warm and humid airmass will spread back north across the
forecast area by Saturday afternoon and evening. Scattered showers
and storms are likely to develop by late in the day Saturday and
expand somewhat in coverage Saturday evening and overnight with
some severe weather potential.
Shower and storm chances will continue Sunday into Monday, with
the threat for a few severe storms, but the better chances for
more organized and widespread severe storms will be Monday night
and Tuesday as the main upper trough moves east into the plains
and a cold front surges east across the area.
Dry and much cooler weather is expected to follow the passage of
this system for Wednesday, with unseasonably cool overnight lows
possible later next week.
&&
.AVIATION...
(18Z TAFS)
Issued at 1240 PM CDT Thu May 15 2025
Scattered showers and storms will continue to spread northeast
across southeast Oklahoma and west central Arkansas into early
evening as a weakening frontal boundary moves southeastward over
the region. By mid evening, the greater precip potential looks to
be mainly east of the TAF sites. Additional shower/storm
convection returns Friday morning ahead of another frontal
boundary moving into the CWA. Have added a Prob30 group for far
northwest Arkansas TAF sites. Cloud cover is forecast to be
scattered to broken high clouds through much of the TAF period,
with a period of mid clouds into this evening and also potential
MVFR ceilings Friday morning. Southeast Oklahoma into northwest
Arkansas would have the greater potential for MVFR Friday morning.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 84 60 88 57 / 10 0 10 0
FSM 87 67 89 62 / 30 20 30 10
MLC 84 64 87 61 / 40 10 10 10
BVO 84 54 86 52 / 10 0 0 0
FYV 84 61 84 57 / 20 10 30 0
BYV 84 61 84 58 / 20 20 30 0
MKO 84 60 86 58 / 20 0 20 0
MIO 81 58 84 54 / 10 0 20 0
F10 83 60 87 59 / 20 0 10 0
HHW 86 69 88 64 / 20 20 10 10
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&
SHORT TERM...20
LONG TERM....05
AVIATION...20Hazardous Weather Outlook
National Weather Service Tulsa OK
101 PM CDT Thu May 15 2025
ARZ001-002-010-011-019-020-029-OKZ049-053>076-161030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
101 PM CDT Thu May 15 2025
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...This Afternoon and Tonight.
SEVERE THUNDERSTORM.
RISK...Elevated.
AREA...Southeast Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
DISCUSSION...
Scattered showers and thunderstorms will continue to move
northeast across southeast Oklahoma and northwest Arkansas into
early evening as a frontal boundary moves over the region.
Instability along and ahead of the boundary will help to create
limited to locally elevated severe potentials with large hail and
damaging wind the primary threats. A non zero tornado potential
also exits mainly over west central Arkansas. The majority of this
precipitation is forecast to be exiting early to mid evening, with
severe potentials weakening during the evening hours. A slight
chance of showers and thunderstorms remains into the overnight
hours for a portion of northwest Arkansas.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...Thunderstorm Potential...High Wind Potential.
SATURDAY...Thunderstorm Potential.
SUNDAY...Severe Thunderstorm Potential...Heavy Rain Potential.
MONDAY...Severe Thunderstorm Potential...High Wind Potential...Heavy
Rain Potential.
TUESDAY...Thunderstorm Potential...High Wind Potential...Heavy
Rain Potential.
WEDNESDAY...No Hazards.
EXTENDED DISCUSSION...
Unsettled weather will continue Friday through Tuesday with
several rounds of showers and thunderstorms expected. While a few
severe storms will be possible Friday and Saturday, the greatest
severe weather chances will likely be in the Sunday evening
through Tuesday time frame. Large hail and damaging winds are the
main severe threats each day, with also heavy rainfall potential.
weather.gov/tulsa contains additional information.Special Weather Statement
National Weather Service Tulsa OK
1128 AM CDT Thu May 15 2025
OKZ049-073-075-151700-
Pittsburg OK-Latimer OK-Pushmataha OK-
1128 AM CDT Thu May 15 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN PUSHMATAHA...
SOUTHWESTERN LATIMER AND SOUTH CENTRAL PITTSBURG COUNTIES THROUGH
NOON CDT...
At 1128 AM CDT, Doppler radar indicated a strong thunderstorm 7 miles
east of Daisy, moving northeast at 65 mph.
HAZARD...Wind gusts up to 40 mph and dime to penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to vegetation
is possible.
Locations in or near the path include...
Stanley... Sardis...
Kiamichi... Albion...
Tuskahoma... Yanush...
Clayton...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3442 9568 3451 9568 3451 9567 3459 9567
3460 9568 3464 9568 3497 9510 3463 9506
TIME...MOT...LOC 1628Z 239DEG 58KT 3457 9561
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Tulsa OK
1226 PM CDT Thu May 15 2025
ARZ029-OKZ076-151800-
Sebastian AR-Le Flore OK-
1226 PM CDT Thu May 15 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN SEBASTIAN AND EAST
CENTRAL LE FLORE COUNTIES THROUGH 100 PM CDT...
At 1225 PM CDT, Doppler radar indicated a strong thunderstorm near
Howe, moving northeast at 70 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to vegetation
is possible.
Locations in or near the path include...
Greenwood... Hackett...
Arkola... Patterson...
Huntington... Crossroads...
Witcherville... Dayton...
Poteau... Milltown...
Midland... Heavener...
Howe... Excelsior...
Hartford... Burnville...
Jenny Lind... Mansfield...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3514 9414 3510 9414 3508 9420 3508 9422
3506 9425 3506 9423 3497 9424 3495 9434
3496 9437 3494 9439 3495 9441 3493 9443
3493 9444 3491 9445 3487 9466 3502 9473
3531 9421 3514 9412
TIME...MOT...LOC 1725Z 244DEG 60KT 3498 9460
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Tulsa OK
1243 PM CDT Thu May 15 2025
ARZ029-OKZ076-151815-
Sebastian AR-Le Flore OK-
1243 PM CDT Thu May 15 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN SEBASTIAN AND EAST
CENTRAL LE FLORE COUNTIES THROUGH 115 PM CDT...
At 1242 PM CDT, Doppler radar indicated a strong thunderstorm near
Heavener, moving northeast at 70 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to vegetation
is possible.
Locations in or near the path include...
Greenwood... Arkola...
Patterson... Huntington...
Crossroads... Liberty...
Witcherville... Dayton...
Milltown... Wister...
Midland... Heavener...
Howe... Hartford...
Burnville... Hodgen...
Mansfield... Poteau...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3514 9414 3510 9414 3506 9425 3506 9423
3497 9423 3495 9429 3495 9435 3496 9437
3494 9439 3495 9441 3493 9445 3486 9445
3480 9468 3495 9476 3526 9417 3514 9411
TIME...MOT...LOC 1742Z 242DEG 61KT 3491 9463
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Tulsa OK
1247 PM CDT Thu May 15 2025
ARZ020-029-151815-
Sebastian AR-Franklin AR-
1247 PM CDT Thu May 15 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN FRANKLIN AND EAST
CENTRAL SEBASTIAN COUNTIES THROUGH 115 PM CDT...
At 1246 PM CDT, Doppler radar indicated a strong thunderstorm near
Burnville, moving northeast at 70 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to vegetation
is possible.
Locations in or near the path include...
Charleston... Altus...
Denning... Etna...
Greenwood... Alix...
Washburn... Crossroads...
Witcherville... Dayton...
Meg... Milltown...
Peter Pender... Branch...
Burnville... Wiederkehr Village...
Fort Chaffee... Caulksville...
This includes Interstate 40 in Arkansas near mile marker 42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3538 9371 3537 9375 3542 9380 3531 9381
3532 9392 3523 9392 3523 9403 3514 9403
3514 9414 3510 9414 3507 9424 3518 9433
3551 9371
TIME...MOT...LOC 1746Z 242DEG 61KT 3516 9420
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHThe Western Arkansas radar (KSRX), 28 km away, was scanning. The volume nearest the first event began at 18:02 UTC.
1 hail. Local standard time, as filed.
Half dollar size hail damaged homes and vehicles.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2025Every state in 2025This day in weather historyWarnings in Arkansas, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1262455.